Thursday, June 17, 2010

Purpurea

A 50 year old woman with renal insufficiency presents with fatigue, vision changes, and GI symptoms. She has blurry vision with "weird colors." She complains of nausea, one episode of vomiting, and several episodes of diarrhea. Review of systems is positive for headache and dizziness. She seems slightly confused. Her vitals show a bradycardia. Otherwise, her exam is unremarkable. EKG is below.


Here's the offending molecule:

Challenge: What's your diagnosis? What's the flower shown above?

First image shown under GNU Free Documentation License. Second image shown under Fair Use. Third image is in the public domain.

5 comments:

Libby said...

foxglove - digitalis.

Suheil said...

Digitalis toxicity.....? EKG Shows bradycardia with junctional escape and inverse tick sign. Vomitng is one of the earliest signs of digitalis toxicity....

shabnam said...

Digoxin Toxicity...the plant is Digitalis purpurea

Anonymous said...

digitalin poisoning? Digitalis purpurea!

Craig Chen said...

yes! you guys are awesome
-
Purpurea

The flower shown is foxglove (Digitalis purpurea); the molecule is digoxin or digitalis which inhibits the Na-K-ATPase, leading to accumulation of calcium and increased inotropy. The EKG shows atrial fibrillation with a slow ventricular response. There is classic "scooping" of the ST-T complexes. The EKG also shows evidence of LVH.

Sources: UpToDate; Wikipedia; ECG Wave Maven.